MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52270
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a superficial femoral angioplasty on a female patient with peripheral artery disease, an advance 35 lp low profile balloon catheter ruptured.After introduction through an unknown 6 french sheath, the balloon was inflated twice using an inflation device and a 50/50 contrast to saline ratio.No angulation or vessel tortuosity was reported; however, severe calcification was noted, and the lesion was more than 50% occluded.During the second inflation attempt, the balloon ruptured longitudinally at 10 atmospheres.The balloon was not inflated inside of a stent.After the rupture, the balloon and delivery system were both removed over the wire, and blood was noted in the inflation device.The radiologist successfully completed the procedure using another balloon.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Summary of event: it was reported, during a superficial femoral angioplasty on a female patient with peripheral artery disease, an advance 35 lp low profile balloon catheter ruptured.After introduction through an unknown 6 french sheath, the balloon was inflated twice using an inflation device and a 50/50 contrast to saline ratio.No angulation or vessel tortuosity was reported; however, severe calcification was noted, and the lesion was more than 50% occluded.During the second inflation attempt, the balloon ruptured longitudinally at 10 atmospheres.The balloon was not inflated inside of a stent.After the rupture, the balloon and delivery system were both removed over the wire, and blood was noted in the inflation device.The radiologist successfully completed the procedure using another balloon.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation evaluation: a review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, specifications and quality control was conducted during the investigation, as well as a visual inspection of the complaint device.Examination of the complaint device confirmed that the balloon ruptured, as a longitudinal tear was found on the balloon.Both marker bands were present.Biomatter was present on the device, and the device was kinked in several locations.A document-based investigation evaluation was performed.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the device history record revealed no related nonconformances associated with this lot.A complaint history search revealed no other complaints associated with this lot number.The information provided upon review of complaint file, device history record, complaint history, device master record, and design validation testing provide objective evidence to support that the device was manufactured to specification.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in the field.The complaint device was manufactured prior to the conclusion of a previously opened capa addressing this failure mode.Additional manufacturing controls were put in place as a result of the completed capa.It cannot be confirmed that the manufacturing controls identified as the root cause of that capa contributed to this event.The product ifu states: ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ the label on the product package indicates that for the pta5-35-135-6-14.0, the nominal inflation pressure is 10atm and the rated burst pressure is 15atm.The compliance card insert details balloon inflation pressures stating that for balloons that measure 6mm in width and 14cm in length, the nominal inflation pressure is 10atm and the rated burst pressure is 15atm.Investigation has concluded that the patient¿s anatomy contributed to this incident, as the anatomy was reportedly severely calcified, and the lesion was more than 50% occluded.The risk analysis for this failure mode was reviewed and no action was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9752866
Report Number1820334-2020-00458
Device Sequence Number10947880
Product Code DQY
UDI-Device Identifier10827002522708
UDI-Public(01)10827002522708(17)200420(10)7846188
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/20/2020
Device Model NumberG52270
Device Catalogue NumberPTA5-35-135-6-14.0
Device Lot Number7846188
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2020
Initial Date Received by Manufacturer 02/20/2020
Supplement Date Received by Manufacturer04/09/2020
Initial Report FDA Received Date02/25/2020
Supplement Report FDA Received Date04/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN 6 FR SHEATH